You are here:

Hair Loss/Losing hair very quickly


QUESTION: Dear Dr. Panagotacos,
I am a 24 year-old male. Around a month ago, the center front of my head (just above the forehead) started losing hair and it loses more and more everyday and the rate of loss is getting faster and faster. The hairline is not receding but there is a small triangular zone that is losing most of its hairs. Is there anything I can do to at least slow it down? Will minoxidil help for example? Thank you very much for your help.


ANSWER: Mohammad,
  Because of the unusual location of your hair loss you may have Alopecia Areata. I think you should see a dermatologist to determine if that is the cause. If you have male pattern baldness in an unusual pattern then the use of 1mg Finasteride daily (Propecia) will stop that process (it works in 85% of men). Minoxidil might make the fine hairs grow thicker but it doesn't get to the DHT which causes the baldness in male pattern baldness.
 Here is a site where you can see some photos of Alopecia Areata to get an idea if that is what you may have. Feel free to send me a photo of your spot of hair loss so I can give you my opinion.

---------- FOLLOW-UP ----------

QUESTION: Thank you for your great help, Doctor Panagotacos.
I have read about the side effects of finasteride (cardiac disrhythmia, erectile dysfunction, etc). Are the side effects serious?
And is it true that finasteride will only pause the process rather than stop or reverse it?

ANSWER: In the studies done for the FDA approval of Propecia (1mg finasteride) and Proscar(5mg finasteride)- there were no problems which could not be reversed on stopping the medication. It does not cause any hear problems. The only problems which were reported had to do with Erectile Dysfunction - about 5% of men in the first month and as the body gets used to the change of an increased Testosterone by 10% and a decrease in DHT by 65% the incidence drops dramatically so that at the end of two years only 0.5% said they had ED and half of them said it was not a big problem and that they wanted to stay on the medicine because they had more hair.
 Only 1 man in 400 dropped out of the study due to side effects. 85% stopped going bald and of that  group 70% had an increased growth of thicker hair and return of recently lost hair.

---------- FOLLOW-UP ----------

QUESTION: Will the new hairs fall off if you stop the medicine? How long should it be taken for the new hairs to stabilize?

Most of the hairs that were recently lost due to male pattern baldness and then grow back when you lower the DHT levels by taking Propecia will fall out within three months after you stop taking Propecia. At that point you will gradually begin to lose hair as you are now.
 It takes about 6 months to see the results of taking Propecia.

Hair Loss

All Answers

Answers by Expert:

Ask Experts


Peter J. Panagotacos, <B>M.D.</B>


I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery.


I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery. More information can be found at my website

©2016 All rights reserved.